The following HTML text is provided to enhance online
readability. Many aspects of typography translate only awkwardly to HTML.
Please use the page image
as the authoritative form to ensure accuracy.
Adverse Events Associated with Childhood Vaccines: Evidence Bearing on Causality
reports were of siblings who all collapsed after having been vaccinated shortly after one another. These were considered to be probable psychosomatic reactions. Another was the possible aspiration of a piece of candy, and the last case was called an "anaphylactic reaction" but was not described further.
In the new passive surveillance system for adverse reactions to vaccines in Canada, 30 of the 511 reports of adverse events following administration of MMR in 1987 were of allergic reaction, for an estimated incidence of 6.6 reports per 100,000 doses distributed (Koch et al., 1989). No details of these reactions were given.
Nine cases of possible anaphylactic reactions following administration of measles or mumps vaccines have been reported to VAERS (submitted between November 1990 and July 1992). All of these reactions followed receipt of MMR. The ages of the patients ranged from 4 to 31 years, with a median age of 11 years. None of the reactions were described in sufficient detail to verify the diagnosis of anaphylaxis. Also, prompt treatment may have prevented some of the individuals from developing full-blown anaphylaxis. Reactions in six of the patients had at least one component of an anaphylactic reaction. Three cases probably did not represent anaphylaxis. One child began to cry 2 to 4 hours after vaccination, and she complained that she could not hear; then she became pale and sweaty. Her symptoms resolved after she was given a drink of 7-Up. Another had a probable vasovagal reaction. Another case listed complaints of weakness, dizziness, nausea, blurred vision, and decreased hearing in the right ear immediately after the vaccine was administered, but the patient went home with no residual effects.
Egg allergy refers to an IgE-mediated immediate reaction to ovalbumin, the most severe manifestation being anaphylactic shock. Most patients who react to the ovalbumin skin test can ingest ovalbumin without any difficulties. Genuine anaphylactic reactions are very rare. Most physicians feel that patients with severe systemic reactions to egg proteins should be considered to be at some increased risk for a severe systemic reaction to measles and mumps vaccines. Most also agree that patients who are skin test positive to egg protein but who do not have clinical symptoms are not at any higher risk of an adverse reaction than the general population. There is disagreement, however, on the usefulness of vaccine skin testing in predicting those children who should receive the vaccines in graded (desensitizing) doses in order to avert life-threatening reactions.
Several reports in the literature describe safe measles and MMR immunization of patients with varying degrees of allergic symptoms to egg protein, including severe immediate reactions (Brown and Wolfe, 1967; Bruno et al., 1990; Di Cristofano, 1989; Greenberg and Birx, 1988; Kamin et al., 1963, 1965; Kemp et al., 1990).